Clozapine discontinuation withdrawal symptoms in schizophrenia.
Blackman G., Oloyede E.
Clozapine is an atypical antipsychotic used in treatment-resistant schizophrenia. Whilst clozapine is highly effective, there are some clinical scenarios, such as the emergence of severe side effects, that necessitate its discontinuation. There is an emerging literature suggesting that discontinuing antipsychotics, in particular clozapine, can cause an array of withdrawal symptoms. We review the evidence for the existence of clozapine-induced withdrawal symptoms, and in particular focus on withdrawal-associated psychosis, cholinergic rebound, catatonia and serotonergic discontinuation symptoms. To date, there has been surprisingly little clinical guidance on how to minimise the likeliness of withdrawal symptoms in patients who are stopped on clozapine abruptly or gradually. We discuss the key outstanding questions in this area and why there is a need for guidance on the management of withdrawal symptoms associated with clozapine discontinuation.